Alert archive / Kansas / Areal Flood Warnings in 2012

Areal Flood Warning 26, NWS Wichita, KS

September 25, 2012Wilson County, Woodson County, Kansas

NWS Wichita, KS issued this areal flood warning at Sep 25, 2012, 8:20 PM CDT for Wilson County, Woodson County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 25, 2012, 8:20 PM CDT (01:20 UTC)
Expired
Sep 25, 2012, 11:42 PM CDT
In force
3 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

Counties Wilson County, KS, Woodson County, KS

The radar

The Topeka radar (KTWX), 148 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.3 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2012-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1279 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2012-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1279 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
1578 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this areal flood warning went out at Sep 25, 6:52 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Sep 25, 6:52 PM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
652 PM CDT TUE SEP 25 2012

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

THE MAIN AVIATION FORECAST CONCERN IS THE ONGOING AND CONTINUED
DEVELOPMENT OF THUNDERSTORMS THROUGH THE FORECAST.

SCATTERED THUNDERSTORMS HAVE DEVELOPED ALONG THE STATIONARY FRONT
THIS AFTERNOON/EVENING AND ARE EXPECTED TO CONTINUE TO IMPACT
SOUTHEAST KANSAS INTO THE OVERNIGHT HOURS. MORE STORM DEVELOPMENT
IS EXPECTED AS THE LOW LEVEL JET INCREASES AFTER SUNSET. COVERAGE
WILL INCREASE AND IMPACT ALL TERMINALS THROUGH THE
NIGHT...EXPANDING FROM SOUTH TO NORTH AND WEST TO EAST. TIMING AT
KRSL IS MORE DIFFICULT AND HAVE LEFT IT OUT FOR NOW. SOME MVFR
CEILINGS/VISIBILITIES COULD BE POSSIBLE WITH THE STRONGEST
STORMS...OTHERWISE VFR IS EXPECTED.

BILLINGS

&&

.PREV DISCUSSION... /ISSUED 210 PM CDT TUE SEP 25 2012/

DISCUSSION...

A STATIONARY FRONT WAS LOCATED ALONG A LINE FROM NEAR WICHITA TO
EMPORIA BISECTING THE FORECAST AREA EARLY THIS AFTERNOON. THIS FRONT
MAY BECOME A FOCUS FOR DEEP MOIST CONVECTION LATE THIS AFTERNOON AND
EVENING WITH BETTER CHANCES EXPECTED AFTER 03-04Z ALONG/NORTH OF THE
FRONT WHEN A STRONG LLJ NOSES INTO THE CENTRAL PLAINS. MUCAPE AROUND
1500 J/KG AND BULK SHEAR AROUND 25+ KNOTS MAY SUPPORT A FEW
STRONG/SEVERE STORM CLUSTERS BUT WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED AT THIS TIME. PWATS ARE PROGGED TO INCREASE TO 1.3-1.6
INCHES OR 150-160 PERCENT OF NORMAL THROUGH WED SUPPORTING THE
POTENTIAL FOR HEAVY RAIN. THE BEST CHANCE FOR MORE WIDESPREAD HEAVY
RAIN SHOULD BE ALONG/NORTH OF THE OKLAHOMA STATE LINE AND ACROSS
SOUTHEAST KANSAS ALONG AND EAST OF THE TURNPIKE WHERE 1-2+ INCHES
WILL BE POSSIBLE THROUGH WED MORNING.

WEDNESDAY-FRIDAY...MAINTAINED MID POPS/SEASONABLY COOL TEMPERATURES
THROUGH MUCH OF THE PERIOD AS THE MEAN TROUGH OVER THE CENTRAL GREAT
BASIN AREA IS PROGGED TO TRANSLATE SLOWLY EASTWARD TOWARD THE
CENTRAL PLAINS THROUGH THE END OF THE WORK WEEK. THIS WAS HANDLED
WELL IN THE PREVIOUS FORECAST WITH ONLY MINOR ADJUSTMENTS MADE AT
THIS TIME. TIMING UNCERTAINTY REMAINS WITH SEVERAL ROUNDS OF
PRECIPITATION ANTICIPATED THROUGH THE PERIOD. WIDESPREAD SEVERE
WEATHER IS NOT ANTICIPATED AS THE INSTABILITY AXIS IS PROGGED TO
SLIP SOUTH OF THE AREA.

SATURDAY-TUESDAY...TRENDED POPS DOWN ON SATURDAY AS ANOTHER
MID/UPPER TROUGH DIGS OVER THE GREAT LAKES AREA HELPING TO DRIVE THE
REMNANT FRONT FURTHER SOUTH OVER THE SOUTHERN PLAINS LIMITING POPS
ACROSS THE AREA. BOTH THE GFS/ECMWF INDICATE A SHORTWAVE TROUGH
DIGGING SOUTH ACROSS THE CENTRAL PLAINS ON SUNDAY WHICH MAY BRING A
SLIGHT CHANCE FOR AFTERNOON SHOWERS BUT MAINTAINED A DRY FORECAST
WITH MINIMAL MOISTURE RETURN/PROGRESSIVE NATURE OF MID/UPPER
TROUGH. A MID/UPPER RIDGE IS EXPECTED TO RETURN TO THE AREA AS WE MOVE
INTO THE BEGINNING OF THE WEEK. THIS SHOULD RESULT IN DRY WEATHER
CONDITIONS MON-TUE WITH SEASONABLE TEMPERATURES IN THE UPPER 70S/LOW
80S RETURNING.

MWM

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

FRONT IS EXPECTED TO REMAIN NEARLY STATIONARY THROUGH TONIGHT FROM
SOUTHWEST/SOUTH CENTRAL KS TO NORTHERN MO. ISOLATED-WIDELY
SCATTERED TS MAY DEVELOP LATE THIS PM/EVE ALONG/SOUTH OF THIS
FRONT WITH MODEST CONVERGENCE/WEAKENING CAP. AN INCREASE IN STORM
COVERAGE IS ANTICIPATED AFTER 03Z IN SOUTH CENTRAL/SOUTHEAST KS AS
A 45-50 KT SWRLY LOW-LEVEL JET DEVELOPS WITH SOME UPPER SUPPORT
ARRIVING. THUNDERSTORMS LOOK MOST LIKELY TO AFFECT CNU...ICT AND
HUT SITES TONIGHT. THE FRONT MAY SAG SOUTHWARD WEDNESDAY DEPENDING
ON TONIGHTS COVERAGE OF STORMS. A LIGHT NE-ERLY WIND CAN BE
EXPECTED NORTH OF THE FRONT...WITH A S-SWRLY WIND SOUTH OF THE
FRONT WITH SOME GUSTS THIS PM.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    64  82  64  78 /  80  30  50  50
HUTCHINSON      62  79  62  76 /  70  30  50  50
NEWTON          62  80  62  76 /  70  40  50  50
ELDORADO        63  81  63  77 /  80  40  50  50
WINFIELD-KWLD   67  84  65  80 /  80  30  60  50
RUSSELL         59  79  58  76 /  30  30  40  40
GREAT BEND      60  79  60  75 /  40  30  40  50
SALINA          61  81  61  77 /  60  30  40  40
MCPHERSON       62  80  61  76 /  70  30  50  50
COFFEYVILLE     66  86  64  80 /  80  40  60  50
CHANUTE         64  84  64  78 /  80  50  60  50
IOLA            64  83  64  77 /  80  50  60  50
PARSONS-KPPF    65  85  64  79 /  80  50  60  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 25, 4:47 PM CDT, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
447 PM CDT TUE SEP 25 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-262200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
447 PM CDT TUE SEP 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING OVER
SOUTH CENTRAL AND SOUTHEAST KANSAS. A FEW STRONG TO MARGINALLY
SEVERE STORMS ARE POSSIBLE. THE MAIN THREATS WILL BE HAIL OF DIME
TO QUARTER SIZE...AND WIND GUSTS OF 50 TO 60 MPH.

THUNDERSTORM CHANCES WILL INCREASE OVERNIGHT ACROSS THE ENTIRE
AREA WITH LOCALLY HEAVY RAIN POSSIBLE ACROSS MUCH OF SOUTHERN AND SOUTHEAST
KANSAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES WILL CONTINUE FOR WEDNESDAY THROUGH
FRIDAY NIGHT... WITH THE GREATEST CHANCES OCCURRING THURSDAY AND
THURSDAY NIGHT. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Local storm report, Sep 25, 6:21 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
621 PM CDT TUE SEP 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     HAIL             2 N ATLANTA             37.47N 96.77W
09/25/2012  E1.25 INCH       COWLEY             KS   EMERGENCY MNGR

            HAIL SLIGHTLY LARGER THAN QUARTERS NOW A COUPLE MILES
            NORTH OF ATLANTA.

&&

ARL
Local storm report, Sep 25, 6:35 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
635 PM CDT TUE SEP 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     HAIL             4 NW IOLA               37.97N 95.45W
09/25/2012  E1.00 INCH       ALLEN              KS   TRAINED SPOTTER

&&

ARL
Local storm report, Sep 25, 6:42 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
642 PM CDT TUE SEP 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     TSTM WND GST     IOLA                    37.93N 95.40W
09/25/2012  M57 MPH          ALLEN              KS   AWOS

&&

CDJ
Local storm report, Sep 25, 7:36 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
736 PM CDT TUE SEP 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     TSTM WND DMG     YATES CENTER            37.87N 95.74W
09/25/2012                   WOODSON            KS   LAW ENFORCEMENT

            ROOF BLOWN OFF AN OLD ARMORY BUILDING IN YATES CENTER

&&

ARL
Local storm report, Sep 25, 7:59 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
759 PM CDT TUE SEP 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     TSTM WND GST     CHANUTE                 37.67N 95.46W
09/25/2012  M72 MPH          NEOSHO             KS   ASOS

&&

ARL
Local storm report, Sep 25, 8:06 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
806 PM CDT TUE SEP 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TSTM WND DMG     CHANUTE                 37.67N 95.46W
09/25/2012                   NEOSHO             KS   EMERGENCY MNGR

            POWER LINES AND LARGE TREE LIMBS DOWN IN CHANUTE. NO
            ESTIMATE ON TREE LIMB SIZE YET

&&

ARL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 7:09 PM CDTSevere Thunderstorm WarningICTGreenwood, Wilson, Woodson36 min
Sep 25, 7:38 PM CDTSevere Thunderstorm WarningICTAllen, Neosho, Wilson, Woodson52 min
Sep 25, 8:26 PM CDTSevere Thunderstorm WarningICTNeosho34 min
Sep 25, 9:05 PM CDTSpecial Weather StatementICTSedgwick25 min
Sep 25, 9:18 PM CDTSevere Thunderstorm WarningICTHarvey, Sedgwick31 min
Sep 25, 9:59 PM CDTSpecial Weather StatementICTSedgwick31 min
Sep 25, 10:17 PM CDTSevere Thunderstorm WarningICTSedgwick28 min
Sep 25, 10:32 PM CDTSpecial Weather StatementICTKingman28 min
Sep 25, 10:35 PM CDTSevere Thunderstorm WarningICTHarper, Kingman18 min
Sep 25, 10:45 PM CDTSevere Thunderstorm WarningICTKingman, Reno29 min
Sep 25, 10:48 PM CDTAreal Flood WarningICTSedgwick4 hr
Sep 25, 11:11 PM CDTSpecial Weather StatementICTSedgwick34 min
Sep 25, 11:16 PM CDTSpecial Weather StatementICTHarvey29 min
Sep 26, 12:46 AM CDTAreal Flood WarningICTChase5 hr

Nearby

Areal Flood Warnings in Kansas, 2012Every areal flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.